Can Prednisone Cause Excessive Panting in Dogs?

Prednisone is a powerful anti-inflammatory steroid that is commonly prescribed to dogs for a variety of medical conditions, including allergic reactions, arthritis, and certain cancers. While this medication can be highly effective in reducing inflammation and relieving symptoms, it can also cause a number of side effects, including excessive panting in dogs.

Excessive panting in dogs can be caused by a variety of factors, including stress, anxiety, overheating, and certain medical conditions. However, when a dog is taking prednisone, this medication can also contribute to panting. This is because prednisone can cause an increase in a dog’s heart rate and blood pressure, which can make them feel anxious and uncomfortable. Additionally, prednisone can also cause a dog’s body temperature to rise, which can further contribute to panting.

If your dog is taking prednisone and is experiencing excessive panting, it is important to speak with your veterinarian as soon as possible. They can help you determine if the panting is related to the medication and, if so, what steps can be taken to alleviate the symptoms.

One possible solution is to adjust the dosage of prednisone your dog is taking. Lowering the dosage can help reduce the side effects, including panting. Your veterinarian may also recommend other medications, such as antihistamines, to help alleviate panting symptoms.

Another option is to provide your dog with a cool, comfortable environment to help reduce panting. This can include turning on a fan, providing access to a swimming pool or water bowl, or keeping them in a shaded area during hot weather.

It is also important to monitor your dog for other side effects of prednisone, such as increased thirst, weight gain, and changes in behavior. If you notice any of these symptoms, be sure to speak with your veterinarian right away.

In conclusion, prednisone can cause excessive panting in dogs as a side effect, and it is essential to be aware of this possibility. If your dog is experiencing panting while on prednisone, consult with your veterinarian to determine the best course of action. With proper management, your dog can continue to receive the benefits of prednisone while minimizing the side effects.

HELP US PUT FOOD ON THE TABLE

Hannah Elizabeth is an English animal behavior author, having written for several online publications. With a degree in Animal Behaviour and over a decade of practical animal husbandry experience, Hannah's articles cover everything from pet care to wildlife conservation. When she isn't creating content for blog posts, Hannah enjoys long walks with her Rottweiler cross Senna, reading fantasy novels and breeding aquarium shrimp.

Leave a Reply

Your email address will not be published.

Back to Top